North Carolina, 2014Flash Flood and Damaging Winds in North Carolina, July 3 to 5, 2014
July 3 to 5, 2014 · NWS RAH · 4 events in 4 counties and zones
The outer rain bands associated with Hurricane Arthur produced locally heavy rainfall of 3 to 4 inches and minor flooding across Edgecombe County. Additionally, an area of convection which developed well west of the circulation produced some isolated thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The outer rain bands associated with Hurricane Arthur produced locally heavy rainfall of 3 to 4 inches and minor flooding across Edgecombe County. Additionally, an area of convection which developed well west of the circulation produced some isolated thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 3, 10:50 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 3, 10:50 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1150 AM EDT THU JUL 3 2014
.SYNOPSIS...A COLD FRONT WILL APPROACH FROM THE WEST AND CROSS OUR
REGION THROUGH TONIGHT. MEANWHILE...TROPICAL CYCLONE ARTHUR WILL TRACK
NORTHEAST ALONG OR JUST OFFSHORE THE COAST OF THE CAROLINAS THROUGH
EARLY FRIDAY.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
AS OF 1150 AM THURSDAY...
COMPLICATED FORECAST DURING THE NEXT 24 HOURS AS CENTRAL NC REMAINS
BETWEEN HURRICANE ARTHUR WHICH WILL MOVE NORTHEAST ALONG THE NC
COAST TONIGHT AND EARLY FRIDAY AND AN APPROACHING NORTHERN STREAM
TROUGH. SEE THE LATEST NHC ADVISORY FOR SPECIFIC DETAILS ABOUT THE
INTENSITY AND TRACK OF THE SYSTEM.
LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT HAS MOVED EAST OF THE
CREST OF THE SOUTHERN APPALACHIANS. A SUBTLE SURFACE TROUGH APPEARS
IN THE ANALYSIS NEAR GREENSBORO THAT EXTENDS NORTHEAST. IN
ADDITION...THE MORNING UPPER AIR ANALYSIS SHOWS A MID AND UPPER
LEVEL REGION OF FRONTOGENESIS ACROSS THE WESTERN PIEDMONT. THIS
FEATURE WAS LIKELY RESPONSIBLE FOR THE SCATTERED CONVECTION THAT
MOVED THROUGH THAT REGION EARLIER TODAY. THE COMPLICATED INTERACTION
OF THESE FEATURES LEADS TI A DIFFICULT FORECAST IN RESOLVING DETAILS
ABOUT WHERE OUTER RAIN BANDS WILL SETUP AND MOVE. AHEAD OF ARTHUR IN
A REGION OF GOOD INSOLATION...TEMPERATURES HAVE ALREADY WARMED INTO
THE 87-90 DEGREE RANGE ACROSS THE NORTHERN COASTAL PLAINS AND THE
NORTHEAST PIEDMONT.
LATEST RADAR OBSERVATIONS INDICATE THE WESTERN NC PIEDMONT BAND OF
SHOWERS HAS WEAKEND CONSIDERABLY WHILE A SURGE IN SHOWERS AND
THUNDERSTORMS IS ADVANCING NORTHWARD INTO THE SOUTHERN COASTAL
PLAIN. HAVE RECEIVED MIXED SIGNALS FROM CONVECTION ALLOWING MODELS
ABOUT THE PREFERRED PLACEMENT AND TRANSITION OF RAIN BANDS WITH
ARTHUR BUT THE HRRR IN GENERAL HAS HANDLED THIS SYSTEM WELL ALTHOUGH
IT FAILED TO CAPTURE THE EARLY MORNING WESTERN PIEDMONT CONVECTION.
FOR THE REMAINDER OF TODAY...SHOWERS ROTATING WEST ACROSS THE
NORTHERN PORTION OF ARTHUR WILL OVERSPREAD THE SOUTHERN COASTAL
PLAIN AND SANDHILLS REGION EARLY THIS AFTERNOON. THIS BANDS WILL BE
LOCATED IN THE NORTHWEST QUADRANT OF THE HURRICANE...A REGION
TYPICALLY NOT PREFERRED FOR SEVERE CONVECTION OR TORNADOES. ENHANCED
LOW LEVEL SHEAR ACROSS THE EXTREME SOUTHEAST PORTION OF THE THE RAH
CWA IN SAMPSON AND WAYNE COUNTIES WILL REQUIRE SOME MONITORING OF
CONVECTIVE CELLS. IN ADDITION...CONVECTION WILL LIKELY DEVELOP JUST
EAST OF THE NC MOUNTAINS ALONG THE COLD FRONT DURING THE EARLY
AFTERNOON HOURS AND THEN DRIFT EAST. AS CLOUDS INCREASE...MAX
TEMPERATURES WILL SOON BE REALIZED ACROSS CENTRAL NC. TEMPERATURES
WILL BE COMPLICATED BY ONGOING OR DEVELOPING CONVECTION AS WELL. IN
GENERAL HIGHS TODAY WILL RANGE IN THE 86 TO 92 RANGE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE
WESTERN PIEDMONT THIS EVENING WITH MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS EXPECTED IN THE SOUTHERN AND CENTRAL COASTAL PLAIN. IN
BETWEEN...CONVECTION COVERAGE MAY BE MINIMALIZED ACROSS THE NORTHER
PIEDMONT AND TRIANGLE AREA. WHILE ARTHURS TRACK HAS SHIFTED WEST
DURING THE PAST 24 HOURS AND RADAR TRENDS SUGGEST A LONGER PERIOD OF
RAIN IN THE SOUTHERN COASTAL PLAIN...RAINFALL AMOUNTS SHOULD BE
INSUFFICIENT FOR ANY FLOODING CONCERNS. EXPECT AROUND AND INCH OF
PRECIPITATION ACROSS EASTERN WAYNE AND SAMPSON COUNTIES WITH AMOUNTS
DECREASING TO THE WEST. PRECIPITATION CHANCES WILL DECREASE FROM
SOUTHWEST TO NORTHEAST OVERNIGHT AS THE CENTER OF ARTHUR REACHES
CAPE HATTERAS AT AROUND 400 AM. LOWS TONIGHT SHOULD RANGE IN THE
UPPER 60S IN THE TRIAD TO THE LOWER 70S SOUTHEAST.
SHOWERS MAY LINGER INTO THE EARLY TO MID MORNING HOURS FRIDAY
ACROSS THE NORTHERN COASTAL PLAIN WITH SKIES BECOMING AT LEAST
PARTLY CLOUDY BY AFTERNOON. A COOLER AIR MASS SPREADS INTO THE
REGION IN THE WAKE OF ARTHUR WITH HIGHS IN THE MID TO UPPER 80S. A
FAIRLY WIDESPREAD CUMULUS FIELD ACROSS EASTERN AND SOUTHERN PARTS OF
THE CWA WILL LARGELY DISSIPATE AFTER SUNSET ON FRIDAY WITH MAINLY
CLEAR SKIES EXPECTED OVERNIGHT. IT WIL BE DRAMATICALLY COOLER AND
DRIER FRIDAY NIGHT WITH LOWS IN THE MID 50S TO MID 60S. -BLAES
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 250 AM THURSDAY...
BEGINNING ON SATURDAY...BROAD RIDGING ALOFT IS FORECAST OVER CENTRAL
NORTH CAROLINA. SURFACE HIGH PRESSURE BUILDS IN QUICKLY FOR
OVERNIGHT FRIDAY INTO SATURDAY...AND WITH AFTERNOON PRECIPITABLE
WATER VALUES FORECAST BY THE GFS WELL BELOW NORMAL FOR THIS TIME OF
YEAR...SOME OF THE GUIDANCE SUGGESTS SURFACE DEW POINTS SATURDAY
AFTERNOON MAY ACTUALLY APPROACH OR...IN SOME LOCATIONS...FALL
SLIGHTLY BELOW 50F SATURDAY AFTERNOON.
HIGHS WILL BE IN THE 80S ON SATURDAY WITH OVERNIGHT LOWS MOSTLY
AROUND 60 SATURDAY NIGHT WITH A FEW 50S SPRINKLED IN ESPECIALLY
NORTH AND NORTHEAST OF THE TRIANGLE IN THE DRIER AIR.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 250 AM THURSDAY...
GRADUALLY...AS HIGH PRESSURE WEAKENS OVER THE AREA SUNDAY INTO
MONDAY AND THE SURFACE PATTERN BECOMES MORE TYPICAL WITH THE
PIEDMONT TROUGH IN PLACE...MOISTURE WILL START TO INCREASE ONCE
AGAIN IN CENTRAL NORTH CAROLINA.
WILL CONTINUE WITH A DRY WEEKEND FORECAST IN CENTRAL NORTH
CAROLINA...THEN AS THE MOISTURE STARTS TO INCREASE AND HEIGHTS ALOFT
START TO FALL...WILL GRADUALLY INTRODUCE AND ALSO INCREASE CHANCES
FOR SHOWERS AND THUNDERSTORMS THROUGH THE FIRST PART OF THE NEXT
WORK WEEK. ON MONDAY...THE FORECAST WILL SHOW ONLY A VERY SMALL
CHANCE OF A SHOWER OR THUNDERSTORM SOUTH OF A LINE FROM ABOUT KGSB
TO KFAY NEAR ANY SEA BREEZE AS ALLUDED TO BY THE ECMWF...THEN ON
TUESDAY THE FORECAST WILL SHOW A SLIGHT CHANCE OF A SHOWER OR
THUNDERSTORM THROUGHOUT CENTRAL NORTH CAROLINA...THOUGH WITH BETTER
CHANCES RELATIVE TO THE REST OF THE AREA AGAIN IN THE WESTERN
PIEDMONT AND TOWARD THE SOUTHERN COASTAL PLAIN. BY WEDNESDAY...WITH
THE APPROACH OF A FRONT FROM THE NORTHWEST...WHICH SHOULD AT LEAST
GET CLOSE TO CENTRAL NORTH CAROLINA BASED ON BOTH THE GFS AND ECMWF
GUIDANCE...CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGHOUT CENTRAL
NORTH CAROLINA SEEM REASONABLE.
HIGH TEMPERATURES MOSTLY IN THE 80S OVER THE WEEKEND...NEAR 90 IN
THE SOUTHWEST PIEDMONT SUNDAY...WITH A GRADUAL WARMING TREND INTO
THE LOWER TO MID 90S BY TUESDAY. THERE WILL BE A STEADY RISE IN
OVERNIGHT LOWS FROM NEAR 60 TO THE LOWER TO MID 70S AT THE END OF
THIS LONG-TERM PERIOD. CERTAINLY DEPENDING ON THE HIGHS AND THE
SURFACE DEW POINTS AT THE END OF THIS PERIOD...A RETURN TO NEAR
TRIPLE DIGIT HEAT INDICES ARE POSSIBLE ESPECIALLY EASTERN AREAS ON
WEDNESDAY.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 700 AM THURSDAY...
24 HOUR TAF PERIOD: THE TAF PERIOD WILL BE
PRETTY ACTIVE AS A FRONTAL SYSTEM APPROACHES FROM THE WEST AND
ARTHUR MOVES UP THE CAROLINA COAST WITH RAINBANDS POTENTIALLY
AFFECTING THE EASTERN HALF OF THE CWA.
A LINE OF SHOWERS FORMED A FEW HOURS AGO BETWEEN KRDU AND KGSO AND
CONTINUES TO HOLD NEARLY STATIONARY THERE. AS SOME OF THE OUTER
BANDS OF ARTHUR ARE APPROACHING THE COAST...THIS LINE OF SHOWERS TO
THE WEST HAS BEGUN TO RETROGRADE A BIT AND IT IS MORE LIKELY THAT
KGSO WILL SEE A SHOWER IN THE VICINITY DURING THE NEXT COUPLE HOURS
THAN WILL KRDU. TAFS ARE CURRENTLY SET UP TO HANDLE THE IFR/MVFR
CONDITIONS AT EASTERN SITES AND WILL RETURN TO VFR BY 15Z.
AS FAR AS THURSDAY AFTERNOON CONVECTION IS CONCERNED...MOST SHOWER
AND STORM ACTIVITY SHOULD HOLD OFF UNTIL PLUS OR MINUS 18Z...WHEN
PRE-FRONTAL PRECIPITATION MOVES INTO THE TRIAD AND RAINBANDS FROM
ARTHUR BEGIN AFFECTING EASTERN SITES. ARTHUR WILL PICK UP SPEED
DURING THE EVENING AND MOST CONVECTION SHOULD BE OUT OF THE AREA BY
THE END OF THE TAF PERIOD. WINDS COULD GUST UP TO 25 KTS IN
CONVECTION BUT OUTSIDE OF CONVECTIONS...GUSTS SHOULD STAY 20 KTS OR
BELOW.
LONG TERM: ARTHUR WILL MOVE OUT OF THE AREA BY FRIDAY MORNING AND NO
SIGNIFICANT THREATS TO AVIATION CONDITIONS ARE EXPECTED FOR THE LONG
TERM.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...KRD/WSS
NEAR TERM...BLAES
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...ELLIS
Hazardous weather outlook, Jul 3, 12:05 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
105 PM EDT THU JUL 3 2014
NCZ007>011-021>028-038>042-073>077-083>086-041715-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-
HOKE-
105 PM EDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THIS
AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM
THE WEST AND HURRICANE ARTHUR MOVES ALONG THE COAST. THE HAZARDOUS
WEATHER THREAT WILL BE LIMITED FROM THESE FEATURES BUT THE MAIN
THREAT IS FROM MINOR FLOODING... ESPECIALLY IN URBAN AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ043-078-088-089-041715-
WILSON-WAYNE-CUMBERLAND-SAMPSON-
105 PM EDT THU JUL 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SLOW MOVING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH HURRICANE ARTHUR
WILL MOVE ACROSS THE SOUTHERN COASTAL PLAIN AND SANDHILLS.
ALTHOUGH THE THREAT IS LIMITED...IT IS POSSIBLE FOR AN ISOLATED
TORNADO TO DEVELOP IN AN OUTER RAIN BAND THIS AFTERNOON AND
EVENING. IN ADDITION...A SOME MINOR FLOODING IS POSSIBLE IN URBAN
AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 12:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
117 PM EDT THU JUL 3 2014
NCZ026>028-041>043-031815-
WAKE-FRANKLIN-NASH-WILSON-EDGECOMBE-JOHNSTON-
117 PM EDT THU JUL 3 2014
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WAKE...
FRANKLIN...NASH...WILSON...SOUTHWESTERN EDGECOMBE AND JOHNSTON
COUNTIES UNTIL 215 PM EDT...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG AN ARC FROM FOUR OAKS TO
SMITHFIELD TO WILSON...MOVING NORTHWEST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...ROCKY MOUNT...SMITHFIELD...NASHVILLE...LOUISBURG...
WILSON...WAKE FOREST...GARNER AND FUQUAY-VARINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3583 7772 3564 7771 3561 7776 3560 7806
3544 7816 3530 7843 3540 7860 3552 7869
3557 7888 3564 7898 3587 7888 3587 7883
3593 7880 3592 7876 3593 7876 3606 7864
3602 7855 3615 7851 3620 7837 3620 7802
TIME...MOT...LOC 1715Z 143DEG 27KT 3541 7843 3567 7812 3567 7783
MWSThunderstorm Wind, Wake
- When
- July 3, 12:45 PM EST to 1:30 PM EST
- Where
- Wake County, 0.89 mi SE of Garner to 1.32 mi WNW of Macedonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.710, -78.610
A pine tree was snapped off at Hilltop Avenue and Circle Drive. An oak tree in Cary was also snapped in half.
Thunderstorm Wind, Person
- When
- July 3, 2:10 PM EST
- Where
- Person County, 1.92 mi W of Cunningham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.527, -79.114
Two trees were blown down on Cunningham Road.
Thunderstorm Wind, Halifax
- When
- July 3, 3:29 PM EST
- Where
- Halifax County, 0.56 mi W of Weldon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.420, -77.610
Several trees were blown down with debris in the road.
Flash Flood, Edgecombe
- When
- July 4, 12:45 AM EST to July 5, 3:14 AM EST
- Where
- Edgecombe County, 1.31 mi WNW of Speed to 1.69 mi NW of Speed
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.980, -77.450
High water was reported on Cutchin Farm Road. Division of Highways were dispatched to put up signs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535403, 535404, 535405, 535400.